We are often faced with the continuous debate between cloth and disposable diapers. Recently I was asked the inevitable, which diaper causes more rashes? And, how can we prevent this irritating problem for my child?
It is obvious that diaper rash is defined as any rash on the area of the baby's skin that is covered by the diaper. Virtually every infant gets this rash at one time or another. It can occur equally with disposable or cloth diapers.
Prolonged contact of the baby's tender skin with moisture, ammonia, or bowel movement will cause the irritation. Bacteria from the bowel movement can interact with chemicals in the urine. There are several types of diaper rash. Some of them can be treated without medicines, and some will require a doctor's prescription. Once a diaper rash appears, the following steps can be followed:
Change the baby's diaper often: Less contact with urine and bowel movement means less irritation to the baby's skin. Check the diaper every hour or so, and change it as soon as possible when soiled.
Avoid using plastic pants for a few days: More air exposure to baby's skin allows the rash to heal faster. Try to avoid diapers altogether for periods of time during the day. If using a safety pin fasten the cloth loosely. For disposable diapers poke some holes to allow the air to circulate more freely.
Clean the rash area carefully after every change: soap may irritate the skin, but at least use warm water, even after the wet diaper. You do not want any ammonia to remain on the skin. If the irritation is quite raw, soak the area in warm water for a few minutes.
Use creams and lotions cautiously. Some ointments, such as A & D ointment or petroleum jelly, provide an effective barrier against moisture. Avoid talcum powder; it can cause breathing problems in the baby, if inhaled.
Report any of the following problems to your doctor: If the rash turns bright red, bleeds, forms pimples, boils or blisters.
With proper treatment, diaper rash generally improves in several days. If there is not improvement, there may be a yeast infection or some other complication, which may need medical attention and prescription medication.